Bipolar Disorder Channel
Topics & Medications
Quicklinks
Related Channels

Depakote Weight Change

Depakote® (divalproex sodium) may cause certain side effects. In a number of people taking Depakote, weight change was reported as a common side effect of the medication.
 
Up to 9 percent of people taking the drug experienced weight gain. This was most common in people taking Depakote for migraine prevention (8 percent) or for complex partial seizures (9 percent).
 
If you notice any type of weight change while taking Depakote, there are some things that you can do. Some suggestions include:
 
  • Eating a heart-healthy diet. This diet should include:

 

    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.

 

  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limiting your intake of alcohol.
     
(Click Depakote and Weight Gain for more information on how this drug can cause weight change in some people and to find out what your healthcare provider may recommend if you cannot control the weight gain on your own.)
 
9 Signs You May Have Hyperactive-Impulsive Type Adult ADHD
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.